Symptoms of muscle dysmorphia between users of anabolic androgenic steroids with varying usage and bodybuilding experience
Harris, Marc Ashley
MetadataShow full item record
Anabolic androgenic steroids (AAS) usage has been repeatedly linked with a body image disorder called Muscle Dysmorphia (MD). However, evidence for how this relationship manifests is currently inconclusive. This study focused on the extent to which MD may precipitate or perpetuate the use of AAS. Utilizing a cross-sectional design, the sample consisted of 57 users (current and lifetime) and 51 non-using (Never used AAS) bodybuilders recruited from two bodybuilding dedicated gymnasiums located in Wales, UK. Significantly higher levels of MD were found in users compared to non-users across training experience duration (0-2, 3-5 & 6+ years). MD levels irrespective of AAS usage (users vs. non-users) were consistent between 0-2 & 3-5 years of training declining however between those of 6+ years training experience. No differences were reported in symptoms of MD between users of AAS with varying lengths of AAS use exposure. This provides preliminary evidence suggesting MD may influence both initiation and maintenance of AAS use however neither regular gym attendance nor prolonged AAS usage may exacerbate MD symptoms.
European Journal of Health Psychology;
Harris, M.A., Dunn, M. and Alwyn, T. (2019) 'Symptoms of muscle dysmorphia between users of anabolic androgenic steroids with varying usage and bodybuilding experience', European Journal of Health Psychology, 26, pp. 21-24. https://doi.org/10.1027/2512-8442/a000023.
Article published in European Journal of Health Psychology available at https://doi.org/10.1027/2512-8442/a000023
Cardiff Metropolitan University (Grant ID: Cardiff Metropolian (Internal))
- Un-themed